Winter Storm, Cook
- When
- December 8, 5:00 PM CST to December 9, 3:00 AM CST
- Where
- Cook forecast zone
- Reported by
- TRAINED SPOTTER
A winter storm moved across the southern Great Lakes region during the afternoon and evening of December 8th. Heavy snow developed across northeast Illinois by late afternoon causing significant travel delays on area roads and at local airports.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A winter storm moved across the southern Great Lakes region during the afternoon and evening of December 8th. Heavy snow developed across northeast Illinois by late afternoon causing significant travel delays on area roads and at local airports. Despite easterly flow during this event, there was little lake enhancement. The heaviest band of snow fell from northern Will County, southeast Dupage County and south central Cook County. Burbank (near Midway Airport) measured 10.2 inches of snow. The National Weather Service office measured 10.0 inches of snow. Numerous locations measured snowfall totals between 6 and 9 inches. South of Interstate 80, snowfall totals were mostly under 5 inches. Other snowfall totals include, 9.5 inches in Oak Lawn, 9.0 inches in Willowbrook, 6.8 inches at Chicago Ohare Airport, 6.5 inches in Joliet, and 6.1 inches in Naperville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 8, 1:00 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 100 PM CST THU DEC 8 2005 .DISCUSSION FOR AFTERNOON ZONES/GRIDS... 100 PM CST THE MAIN CONCERN FOR THE SHORT TERM REMAINS THE SYSTEM WHICH WILL BRING THE FIRST SIGNIFICANT SNOW TO THE REGION. THE UPPER LOW IS STILL HANGING BACK OVER NWRN MISSOURI/SWRN IOWA WHILE AN ASSOCIATED SFC CIRCULATION CENTER IS DEVELOPING OVER THE MISSISSIPPI RIVER BETWEEN MOLINE AND QUINCY. THE SFC DEVELOPMENT IS A TAD SLOWER THAN PREVIOUSLY EXPECTED...SO IT IS JUST GIVING THE SNOW PRODUCTION POTENTIAL A LITTLE MORE TIME TO GATHER STRENGTH...AND CONSIDERING HOW COLD AND DRY CONDITIONS HAVE BEEN RECENTLY...NORTHERN ILLINOIS NEEDS A ANOTHER COUPLE HOURS FOR THE LOW LEVELS TO SATURATE. THE MOST RECENT MODEL GUIDANCE HAS BEEN IN VERY GOOD AGREEMENT AND THE 12Z MODEL RUNS HAVE GOOD CONTINUITY ON HANDLING THE TRACK OF THE SYSTEM. WHILE THE SFC LOW IS STILL EXPECTED TO TRACK ACROSS CENTRAL ILLINOIS AND INTO INDIANA...THE 700MB UVV MAX WILL TRACK JUST SOUTH OF INTERSTATE 80 AND THE SWATH OF THE HEAVIEST SNOW WILL BE IN THIS VICINITY. WILL MAKE LITTLE CHANGE TO THE PREVIOUS FORECAST AS FAR AS SNOWFALL AMOUNTS ARE CONCERNED. SINCE THE TRACK OF THE SYSTEM IS A LITTLE FURTHER NORTH THAN YESTERDAY...THE SWATH OF HEAVIER SNOW IS EXPECTED TO REACH THE ERN SECTION OF THE ILLINOIS/WISCONSIN BORDER WHILE THE NORTHWEST CORNER OF THE STATE WILL REMAIN ON THE FRINGE OF THE SNOW. GOING WITH A 15 TO 1 SNOW/LIQUID RATIO...3 TO 5 INCHES OVER MUCH OF THE CWA...WHICH IS UNDER THE SNOW ADVISORY...IS STILL EXPECTED AND 1 TO 3 INCHES REMAINS LIKELY OVER THE NWRN PORTIONS OF THE CWA. BASED ON TIMING THE TRACK OF THE UVV MAX...THE HEAVIEST SNOW SHOULD FALL DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...JUST IN TIME FOR THE EVENING RUSH HOUR. BY AROUND 9PM...THE SNOW SHOULD TAPER OFF TO FLURRIES AND THE LAST OF THE SNOW SHOULD MOVE OUT OF THE ERN PORTIONS OF THE CWA BY MIDNIGHT. THE NEXT CONCERN WILL BE TEMPERATURES OVERNIGHT. WHILE THERE SHOULD STILL BE CONSIDERABLE CLOUDINESS REMAINING OVER THE ERN SECTION BY SUNRISE...TRACKING THE ETA12 RH FIELDS...LOCATIONS WEST OF I-39 SHOULD CLEAR OUT BEFORE SUNRISE. SO...WITH ADEQUATE SNOW COVER AND CLEARING SKIES...HAVE DROPPED THE MIN TEMPS TOMORROW MORNING OVER THE WESTERN SECTIONS TO NEAR OR JUST BELOW ZERO. LOOKING OUT IN THE LONGER TERM...NOT REALLY EXPECTING A WHOLE LOT OF CHANGE. DO NOT SEE ANOTHER SGFNT SNOW ON THE HORIZON...JUST OCCASIONAL IMPULSES RIPPLING THROUGH THE LARGE SCALE UPPER TROUGH THAT DEVELOPS OVER THE ERN CONUS. THESE QUICK IMPULSES ARE ONLY EXPECTED TO BRING PERIODIC CHANCES OF SNOW SHOWERS TO CWA. ON THE OTHER HAND...GIVEN THE BROAD SCALE TROUGH PERSISTING OVER THE ERN CONUS...THERE IS LITTLE LIKELIHOOD OF ANY SIGNIFICANT WARMING TREND THROUGH THE FORECAST PERIOD. KREIN && .AVIATION DISCUSSION REGARDING 18Z TAFS... ALTHOUGH INITIAL ONSET OF LIGHT SNOW APPEARS TO BE SLIGHTLY DELAYED, SYSTEM BRINGING SIGNIFICANT SNOW IS STILL ON TRACK. NEW MODEL RUNS CONFIRM BOTH PATH OF SYSTEM AND ITS STRENGTH. MAX UVV FOR NORTHEAST ILLINOIS IS CENTERED AROUND LATE AFTERNOON AND MOVES QUICKLY EAST BRINING AN END TO SIG SNOW BY MID EVENING. PREVIOUS TAFS LOOKED REASONABLE BOTH IN TIMING AND WX SO ONLY MADE CHANGES TO THE FIRST PORTION AS WELL AND BEGINNING TO HINT AT CLEARING NEAR THE END OF THE CYCLE. ONCE SNOW STARTS IN EARNEST, EXPECT IFR CIGS/VSBY TO DEVELOP RAPIDLY. CIG/VSBY SHOULD BE LIFR IN HEAVIER BURSTS OF SNOW DURING THE 12Z-01Z PERIOD. SYSTEMS SHOULD BE FAR ENOUGH EAST THAT ONLY LIGHT SNOW/FLURRIES ARE EXPECTED DURING MOST OF THE EVENING HOURS. && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...SNOW ADVISORY THIS AFTERNOON AND THIS EVENING S OF UGN TO SQI LINE....THROUGH THE ILLINOIS/KANKAKEE RIVER VALLEY. .IN...SNOW ADVISORY THIS AFTERNOON AND TONIGHT. .LM...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CST THU DEC 8 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-091200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CST THU DEC 8 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT SIGNIFICANT SNOWFALL WILL CONTINUE ACROSS THE AREA THROUGH THIS EVENING...WITH STORM TOTALS RANGING FROM 2 TO 3 INCHES IN FAR NORTH CENTRAL ILLINOIS...TO 5 TO 6 INCHES ALONG AND SOUTH OF I-80. HEAVIEST SNOWFALL WILL OCCUR DURING THE EARLY PART OF THE EVENING. TRAVEL CONDITIONS WILL BE CHALLENGING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL ARE ENCOURAGED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-091200- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 PM CST THU DEC 8 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED FOR THE NEARSHORE WATERS FROM FRIDAY NIGHT INTO SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482674, 5482675, 5482676.